Acne is predominantly an adolescent condition. Yet the stereotype of a surly teen staring despondently into their smartphone following an outbreak only tells part of the story. While acne is inherently associated with the sort of hormonal fluctuations that occur during adolescence, it is also a condition that affects adults.
Dr Anwar Al Hammadi, Head of Dermatology Department at DHA, says that acne can affect all ages and genders. “It is more common in adolescents and at certain ages, it can be more common in males, but later on, due to hormonal changes you may see slightly more incidents in females.”
Hormones aside, genetics are also a significant risk factor, explains Dr Hammadi. “Sometimes I see parents bringing their children to the clinic complaining of acne. Maybe the teenager’s acne is not that bad but when I see the scarring on the face of their parent, I take this into consideration.”
Other factors that can trigger acne include diet, with the consumption of dairy foods with high sugar content associated with outbreaks. “A certain diet can increase insulin levels and contribute to an increase in oil secretion from the glands and stress can increase cortisone levels, which can increase acne,” says Dr Hammadi. Excessive use of make-up, which clogs the pores and exacerbates the problem.
An individualised approach
Patients who visit DHA’s dermatology department are not treated based on the number of pimples but by the type of pimples. Generally, patients with blackheads and whiteheads are prescribed topical remedies in the form of creams and cleansers. Patients with moderate acne are generally given oral antibiotics and for severe cases, isotretinoin, which is a vitamin A retinoid, is prescribed.
Dr Hammadi emphasises that anyone taking isotretinoin pills must seek medical advice. “Females often refer to this as the beauty pill,” he says. “It is a very effective pill for acne but it is very strong so it should be controlled. Patients should have a blood test so that we can check their liver enzymes, their lipid profile and patients should not take it if they are looking to become pregnant because it is a teratogen medicine [highly likely to cause birth defects].
“It is a great medicine for the type of acne that causes scarring but it should only be taken under supervision of a doctor and many patients may require the blood tests to be monitored on a regular basis.”
Another important reason to seek medical advice is that an outbreak of spots could be indicative of another condition aside from acne. One condition that is relatively common in the region for females is polycystic ovary syndrome (PCOS). “While there is no specific treatment for the condition the best way to approach those patients is to encourage them to follow a healthy lifestyle by controlling their weight and exercising regularly,” says Dr Hammadi.
When we prescribe antibiotics, [it takes] a minimum of six to eight weeks before we start seeing improvements.
“If patients have acne on the lower side of their face, excess hair on their face, thinning of the hair and irregular periods, these can be symptoms of PCOS. “Regardless of what strong acne treatments they can be prescribed, if we don’t address the PCOS, then they will still suffer from acne.”
Acne is a bacterial infection although it is not contagious. It is caused by an increase in the amount of a group of male hormones called androgen, which can occur in both men and women, and this the activity of the oil secreting glands on
It’s common for people with acne to pursue a number of different treatment avenues with different specialists and suffer a number of setbacks. “In general, the treatment of acne is not difficult but the treatment of post-acne scarring can be challenging,” says Dr Hammadi. “Some people believe that if you don’t treat acne, it will go away eventually. We want acne to disappear, but we want it to disappear without scarring."
As with many skin conditions, the treatment of acne requires patience. “When we prescribe antibiotics a minimum of six to eight weeks are required before we can start seeing any improvements. Acne treatments can cause a flare-up of the condition at the beginning of the course and often people dislike the bad reaction so they visit a different doctor but this will not help. It is important that the patients understand the side effects of the medication.”